Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Having genital herpes. Taking valtrex. Still have vaginal discharge. Suggest treatment

Dec 2013
User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 4117 Questions
I am 49yrs old. I have genital herpes and after taking valtrex for 10 days I still have vaginal discharge. I s there anything else that I can do. I had a hysterectomy in 2006
Posted Wed, 13 Nov 2013 in Infections
Answered by Dr. Sanjay Kumar Kanodia 49 minutes later
Brief Answer:
Kinldy elaborate about the details of discharge

Detailed Answer:

Welcome and thanks for posting your query to healthcare magic.

I can understand your concern of vaginal discharge. It is not clear from your history that whether you are taking valtrex for an acute episode occurred few days back or you are taking it as prophylactic therapy as advised by doctor.

Even then it appears form your query that you are taking it for an acute episode. Let me first tell you that for acute episode of herpes, valtrex is generally taken for 7 days only. In this time frame the herpes part most often is healed and there is generally no sign and symptoms present for the same.

Now in yourself there is vaginal discharge, despite taking valtrex points out that there is some other reason which may be causing the discharge. I request you to kindly tell me elaborately regarding :

- The type of discharge- whether whitish/ yellowish/greenish/ curdy

- Is it sticky or watery

- Its odor- whether foul smelling or fishy or any other specific odor

Hope to hear soon to guide you better.

With best regards,

Dr Sanjay
Above answer was peer-reviewed by
Follow-up: Having genital herpes. Taking valtrex. Still have vaginal discharge. Suggest treatment 29 minutes later
discharge is yellow , sticky with slight but indistinctive odor.
Answered by Dr. Sanjay Kumar Kanodia 26 minutes later
Brief Answer:
Do not worry it is normal discharge

Detailed Answer:
Welcome again to the forum and thanks for your swift reply.

After getting the characteristics of the discharge -Let me first reassure you that your herpes part is not related to the type of discharge you mentioned so kindly do not correlate herpes with the discharge. though some times we find watery secretion during active phase of herpes because of the inflammation but this also gets completely after the herpes part is over.

In yourself the discharge is yellow, sticky with slight but indistinctive odor makes the possibility of simple normal discharge and not an infection. But candida also is present in very small amount in vaginal area so can cause bit similar discharge as you mentioned. Therefore, if at we make then the rarest of possibility is of candidal (fungal) component. But in this case too we find redness, itching and burning in vaginal area which I am not able to find in your case. So the possibility of candida infection also is unlikely.

Therefore you need not to be worried about anything wrong. If at all the discharge persists beyond some days and raise further suspicion then can go simple tests of "wet mount preparation" and gram's staining of the discharge at any laboratory which will clear all the confusions.

Just keep vaginal area clean by proper washing, wear cotton underwear and do not use any home remedies.

I hope it cleared all your doubts. If you have any further queries I will be glad to help or if not then can close the discussion and rate the answer.

With best regards,

Dr Sanjay
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor